Alabama, 2006

Damaging Wind in Alabama, July 20, 2006

July 20, 2006 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 20, 2:10 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 20, 2:10 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT THU JUL 20 2006

.SHORT TERM...
COUNTING DOWN THE HOURS UNTIL WE GET SOME RELIEF FROM THE
OPPRESSIVE HEAT. AS OF 330 PM...IF THE FORECAST HOLDS TRUE...WE
ARE LESS THAN 30 HOURS FROM RELIEF. UNTIL THEN WE WILL HAVE TO
DEAL NOT ONLY WITH SOME EXTREME HEAT...BUT ALSO SCATTERED
AFTERNOON THUNDERSTORMS THAT HAVE A HIGH POTENTIAL OF PRODUCING
DAMAGING LOCALIZED WINDS.

OVERNIGHT...SHOWERS AND THUNDERSTORMS SHOULD TAPER OFF AFTER
SUNSET WITH TEMPERATURES RAPIDLY FALLING INTO THE LOWER 80S.
DEWPOINTS WILL REMAIN IN THE UPPER 60S TO NEAR 70 SO WIDESPREAD FOG
SHOULD NOT BE A PROBLEM...ALTHOUGH VISIBILITY MAY DIP TO AROUND 5
MILES JUST BEFORE SUNDRIES.

MORE OF THE ABNORMALLY HOT CONDITIONS ARE EXPECTED TOMORROW WITH
ANOTHER ROUND OF AFTERNOON/EVENING THUNDERSTORMS. COVERAGE OF THE
STORMS SHOULD BE LESS...MAINLY CONFINED TO AREAS EAST OF
OF INTERSTATE 65. DRY AIR IN THE MID LEVELS PLENTY OF SURFACE
INSTABILITY SHOULD BE ENOUGH TO PRODUCE SOME STORMS STRONG ENOUGH
TO PRODUCE DAMAGING WINDS VIA WET MICROBURSTS. HOWEVER...THE
ABSENCE OF THE UPPER LEVEL SUPPORT THAT WE HAVE THIS AFTERNOON
WILL LIKELY RESULT LESS INTENSE STORMS AS WELL AS LOWER COVERAGE.

.LONG TERM...
LOOKS LIKE WE ARE ON THE VERGE OF A PATTERN CHANGE. RELIEF ARRIVES
FRIDAY NIGHT AS A COLD FRONT APPROACHES FROM THE NORTH. WIDESPREAD
RAIN IS EXPECTED ON SATURDAY. AN INCH OR SO OF ACCUMULATION LOOKS
LIKELY...WITH UP TO THREE INCHES IN THE LUCKIEST AREAS. RAIN AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT AND EVEN INTO
SUNDAY...ALTHOUGH THE SWATH OF HEAVIER/STEADIER RAIN IS EXPECTED
TO SHIFT SOUTHWARD AHEAD AND ALONG OF THE COLD FRONT. THE NEWS
GETS EVEN BETTER...HIGH TEMPERATURES ON SATURDAY AND SUNDAY SHOULD
STRUGGLE TO GET OUT OF THE 80S FOR MOST LOCATIONS.

THE FRONT WILL STALL SUNDAY AFTERNOON SOMEWHERE BETWEEN SELMA AND
EVERGREEN...AND GRADUALLY LOOSE ITS IDENTITY BEFORE DRIFTING BACK
NORTHWARD AS A SURFACE TROUGH.

THE TROUGH RESPONSIBLE FOR SHUNTING THE COLD FRONT INTO THE
SOUTHEAST WILL REMAIN IN PLACE NEXT WEEK ALTHOUGH IT WILL GRADUALLY
DEAMPLIFY. A FORECAST VERY CLOSE TO CLIMATOLOGY IS IN STORE FOR
THE UPCOMING WORK WEEK. THIRTY TO FORTY PERCENT RAIN CHANCES WITH
HIGH TEMPERATURES NEAR 90 DEGREES SOUNDS NICE AS COMPARED TO WHAT
WE HAVE SEEN LATELY.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

TEMPERATURES ARE WARMING A LITTLE MORE SLOWLY THAN YESTERDAY BUT
ARE NOW MOSTLY IN THE LOWER 90S. THE FIRST SHOWERS ARE NOW DEVELOPING
IN BARBOUR AND BULLOCK COUNTIES AND SHOULD SEE ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS DEVELOP THROUGH THE AFTERNOON AND DIMINISH
BY 02Z AS WE LOSE DAYTIME HEATING.  EXPECT BEST COVERAGE TO BE ALONG
AND EAST OF THE INTERSTATE 65 CORRIDOR.  MODIFIED SOUNDINGS INDICATE
A HIGH POTENTIAL FOR WET MICROBURSTS AT BHM THIS AFTERNOON AND
MODERATE AT MGM SO SOME STORMS COULD BECOME STRONG TO SEVERE WITH
DAMAGING WINDS THE MAIN THREAT.  EXPECT A SLOW SOUTHWEST DRIFT TO
THE STORMS SIMILAR TO YESTERDAY.  SHOULD ALSO SEE VISIBILITIES IN
THE 5-6SM RANGE AT MANY LOCATIONS IN HAZE THROUGHOUT PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  96  71  86 /  20  30  50  70
ANNISTON    74  97  73  88 /  20  30  30  70
BIRMINGHAM  76  97  75  87 /  20  20  40  70
TUSCALOOSA  74  99  76  88 /  20  20  40  70
CALERA      73  96  75  88 /  20  20  30  70
AUBURN      73  96  72  88 /  30  30  30  60
MONTGOMERY  72  96  76  91 /  30  30  30  60
TROY        71  95  73  91 /  30  30  30  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jul 20, 11:45 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT THU JUL 20 2006

ALZ011>015-017>050-211800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1245 PM CDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND
EVENING. SOME OF THESE COULD REACH SEVERE LIMITS PRODUCING LARGE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE THUNDERSTORMS ARE
EXPECTED TO BE MOST NUMEROUS EAST OF THE INTERSTATE 65 CORRIDOR.

BESIDES THE STORMS...HIGH TEMPERATURES IN THE MID TO UPPER 90S ARE
EXPECTED ACROSS CENTRAL ALABAMA THIS AFTERNOON.  THESE TEMPERATURES
COMBINED WITH MODERATE HUMIDITY VALUES WILL MAKE IT FEEL BETWEEN 100
AND 109 DEGREES.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HIGH TEMPERATURES AND HEAT INDICES OF 100 TO 107 DEGREES ARE EXPECTED
AGAIN ON FRIDAY...AS WELL AS THE POTENTIAL FOR WET MICROBURSTS IN
ISOLATED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 20, 1:16 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
216 PM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     DOWNBURST        ORRVILLE                32.31N 87.25W
07/19/2006                   DALLAS             AL   EMERGENCY MNGR

            TREE FELL INTO THE LIVING ROOM OF A HOME ALONG CAHABA
            ROAD CAUSING SIGNIFICANT DAMAGE. ALSO NUMEROUS TREES DOWN
            AROUND THE HOME.

&&

JSIRMON
Special weather statement, Jul 20, 1:27 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT THU JUL 20 2006

ALZ044-202030-
MONTGOMERY-
227 PM CDT THU JUL 20 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
330 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM MATHEWS TO 6 MILES SOUTH OF PINE LEVEL...
MOVING NORTHWEST AT 5 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR PINE
LEVEL...MATHEWS...CARTERS HILL...PIKE ROAD...MOUNT MEIGS...
SPRAGUE...SNOWDOUN AND RAMER THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

03
Special weather statement, Jul 20, 2:42 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT THU JUL 20 2006

ALZ025-202115-
SHELBY-
342 PM CDT THU JUL 20 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 415 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM HELENA TO COLUMBIANA...MOVING
SOUTHWEST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HELENA...CHELSEA...OAK MOUNTAIN STATE PARK...COLUMBIANA...PELHAM...
SHELBY CO AIRPORT...ALABASTER AND MONTEVALLO THROUGH 415 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

03
Special weather statement, Jul 20, 2:52 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
352 PM CDT THU JUL 20 2006

ALZ042-202130-
LOWNDES-
352 PM CDT THU JUL 20 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 430
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM HAYNEVILLE TO FORT DEPOSIT...MOVING WEST
AT 10 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR FORT
DEPOSIT...HAYNEVILLE...LOWNDESBORO...MOSSES AND BRAGGS THROUGH 430 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

03
Special weather statement, Jul 20, 3:18 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT THU JUL 20 2006

ALZ025-202145-
SHELBY-
418 PM CDT THU JUL 20 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 445 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM 8 MILES SOUTHWEST OF HELENA TO
ALABASTER...MOVING WEST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PELHAM...MONTEVALLO...HELENA...ALABASTER AND SHELBY CO AIRPORT
THROUGH 445 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

03
Special weather statement, Jul 20, 4:22 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CDT THU JUL 20 2006

ALZ017-202300-
BLOUNT-
522 PM CDT THU JUL 20 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 600 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BLOUNTSVILLE...MOVING SOUTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROSA...
BLOUNTSVILLE...CLEVELAND...NECTAR AND LOCUST FORK THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL AND GUSTY WINDS
TO 45 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF
YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.

The radar

The Birmingham radar (KBMX), 88 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blount

When
July 20, 4:40 PM CST
Where
Blount County, 5 mi SE of Oneonta
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.900, -86.400

Small trees were blown down in scattered locations near the Saint Clair County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523217.